Case Study 2 – Biologic Product
Jane J. is a 22-year-old woman who was admitted to Community Hospital on May 24 with an exacerbation of autoimmune encephalitis and received a 5-day course of high-dose intravenous steroids. Her symptoms rapidly stabilized and improved and she was discharged on May 30. She returned to Community Hospital’s outpatient infusion department later on May 30 and May 31, and on June 1 for a 3-day course of XYZ Pharmaceutical’s IV immune globulin, 90 grams daily.
On June 6, Jane returned to the hospital emergency room with symptoms suggesting anemia. Lab work showed elevated lactate dehydrogenase (LDH), low haptoglobin [ < 14 mg/dL on admission; 15 mg/dL on June 9], reticulocytosis, and a positive Coombs test. Her hemoglobin was 6.3 g/dL (it had been 13.4 g/dL on a previous admission, May 24). She was admitted with a working diagnosis of acute hemolytic anemia, possibly secondary to her recent treatment with XYZ Pharmaceutical’s IV immune globulin.
Jane received two units of packed red blood cells on June 7. Repeat hemoglobin was 9.0 on June 8 and 9.2 on June 9. Her blood type is A+. Her polyspecific direct antiglobulin test [DAT] was positive, 1+ and her monospecific DAT [anti-IgG] was positive 1+.
Her past medical history included these neurological conditions: previous history of autoimmune encephalopathy; the diagnosis of parietal syndrome, right greater than left, of indeterminate etiology; and epilepsia partialis.